Alert archive / Hawaii / Wind Advisories in 2023
Wind Advisory 2, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Jan 29, 2023, 3:08 AM HST for Honolulu County, Kauai County, Hawaii. It was in force for 39 hr.
The area
The counties it named.
The facts
- Issued
- Jan 29, 2023, 3:08 AM HST (13:08 UTC)
- Expired
- Jan 30, 2023, 5:40 PM HST
- In force
- 39 hr
- Issued by
- NWS Honolulu, HI
Counties Honolulu County, HI, Kauai County, HI
The radar
The South Kauai radar (PHKI), 76 km from the middle of the area, began a volume at 13:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 1.1 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 207 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 685 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
887 WWHW70 PHFO 291308 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 308 AM HST Sun Jan 29 2023 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING FOR OAHU KAUAI AND NIIHAU... .Strong and gusty trade winds will develop between a building high pressure system northwest of Kauai and a surface trough over Maui County. These strong gusty winds will affect portions of Oahu, Kauai and Niihau through the day today. HIZ001-003-004-006-007-009>011-029>036-300215- /O.NEW.PHFO.WI.Y.0002.230129T1308Z-230130T0400Z/ Niihau-Kauai Southwest-Kauai Mountains-Waianae Coast- Oahu North Shore-Olomana-Central Oahu-Waianae Mountains- Kauai North-Kauai East-Kauai South-East Honolulu-Honolulu Metro- Ewa Plain-Koolau Windward-Koolau Leeward- 308 AM HST Sun Jan 29 2023 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...Northeast winds 25 to 35 mph with localized gusts up to 45 mph. * WHERE...Portions of Kauai, Niihau and Oahu. * WHEN...Until 6 PM HST this evening. * IMPACTS...Winds this strong can tear off shingles, knock down tree branches, blow away tents and make it difficult to drive, especially for drivers of high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Watch out for falling tree branches when walking or driving. Make sure tents and awnings are secure or take them down. Be prepared for power outages. && $$ Bohlin
4 follow-up statements
126 WWHW70 PHFO 300113 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 313 PM HST Sun Jan 29 2023 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING FOR OAHU KAUAI AND NIIHAU... .Strong and gusty trade winds will continue through tonight with the strongest winds expected over mountain areas and along leeward slopes of Kauai and Oahu. HIZ001-003-004-006-007-009>011-029>036-301415- /O.EXT.PHFO.WI.Y.0002.000000T0000Z-230130T1600Z/ Niihau-Kauai Southwest-Kauai Mountains-Waianae Coast- Oahu North Shore-Olomana-Central Oahu-Waianae Mountains- Kauai North-Kauai East-Kauai South-East Honolulu-Honolulu Metro- Ewa Plain-Koolau Windward-Koolau Leeward- 313 PM HST Sun Jan 29 2023 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST MONDAY... * WHAT...Northeast winds 20 to 30 mph with localized gusts up to 50 mph. * WHERE...Portions of Kauai, Niihau and Oahu. * WHEN...Until 6 AM HST Monday. * IMPACTS...Winds this strong can tear off shingles, knock down tree branches, blow away tents and make it difficult to drive, especially for drivers of high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Watch out for falling tree branches when walking or driving. Make sure tents and awnings are secure or take them down. Be prepared for power outages. && $$
650 WWHW70 PHFO 300253 CCA NPWHFO URGENT - WEATHER MESSAGE...CORRECTED National Weather Service Honolulu HI 453 PM HST Sun Jan 29 2023 ...WIND ADVISORY IN EFFECT UNTIL 6 AM HST MONDAY FOR OAHU KAUAI AND NIIHAU... .Strong and gusty trade winds will continue through tonight with the strongest winds expected over mountain areas and along leeward slopes of Kauai and Oahu. HIZ001-003-004-006-007-009>011-029>036-301415- /O.EXT.PHFO.WI.Y.0002.000000T0000Z-230130T1600Z/ Niihau-Kauai Southwest-Kauai Mountains-Waianae Coast- Oahu North Shore-Olomana-Central Oahu-Waianae Mountains- Kauai North-Kauai East-Kauai South-East Honolulu-Honolulu Metro- Ewa Plain-Koolau Windward-Koolau Leeward- 453 PM HST Sun Jan 29 2023 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST MONDAY... * WHAT...Northeast winds 20 to 30 mph with localized gusts up to 50 mph. * WHERE...Portions of Kauai, Niihau and Oahu. * WHEN...Until 6 AM HST Monday. * IMPACTS...Winds this strong can tear off shingles, knock down tree branches, blow away tents and make it difficult to drive, especially for drivers of high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Watch out for falling tree branches when walking or driving. Make sure tents and awnings are secure or take them down. Be prepared for power outages. && $$
962 WWHW70 PHFO 301252 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 252 AM HST Mon Jan 30 2023 ...WIND ADVISORY FOR KAUAI AND NIIHAU UNTIL 6 PM HST THIS EVENING... HIZ006-007-009>011-032>036-301400- /O.CAN.PHFO.WI.Y.0002.000000T0000Z-230130T1600Z/ Waianae Coast-Oahu North Shore-Olomana-Central Oahu- Waianae Mountains-East Honolulu-Honolulu Metro-Ewa Plain- Koolau Windward-Koolau Leeward- 252 AM HST Mon Jan 30 2023 ...WIND ADVISORY IS CANCELLED... Winds have diminished below Advisory level speeds. $$ HIZ001-003-004-029>031-310400- /O.EXT.PHFO.WI.Y.0002.000000T0000Z-230131T0400Z/ Niihau-Kauai Southwest-Kauai Mountains-Kauai North-Kauai East- Kauai South- 252 AM HST Mon Jan 30 2023 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...Northeast winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Kauai and Niihau. * WHEN...Until 6 PM HST this evening. * IMPACTS...Winds this strong can tear off shingles, knock down tree branches, blow away tents and make it difficult to drive, especially for drivers of high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Watch out for falling tree branches when walking or driving. Make sure tents and awnings are secure or taken down. Be prepared for power outages. && $$ Birchard
753 WWHW70 PHFO 310340 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 540 PM HST Mon Jan 30 2023 ...WIND ADVISORY IS CANCELLED FOR KAUAI COUNTY... HIZ001-003-004-029>031-310445- /O.CAN.PHFO.WI.Y.0002.000000T0000Z-230131T0400Z/ Niihau-Kauai Southwest-Kauai Mountains-Kauai North-Kauai East- Kauai South- 540 PM HST Mon Jan 30 2023 ...WIND ADVISORY IS CANCELLED... Winds have dropped below advisory thresholds. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jan 28, 8:41 PM HST, 6 hours 27 minutes earlier.
Area forecast discussion, Jan 28, 8:41 PM HST, 6 hours 27 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 841 PM HST Sat Jan 28 2023 .SYNOPSIS... A surface trough over Maui County this evening will continue to slowly drift westward through Monday combining forces with a deepening upper level trough that will deepen and enhance shower activity across the state through Monday. Periods of heavy showers and thunderstorms currently developing along the trough over Maui County will expand slowly westward into Oahu and Kauai by Sunday afternoon. Breezy northeast trade winds over the western islands will tend to enhance rainfall amounts over north and east slopes of Kauai and Oahu. The Big Island will also see increasing shower activity as deeper tropical moisture moves into the region. Wet weather conditions will begin to improve from Monday night through Tuesday as the upper low and surface trough drift slowly westward away from the Hawaiian Islands. && .DISCUSSION... Satellite imagery this evening shows a large band of enhanced showers and thunderstorms lingering over Maui County, extending northeastward to waters north of the Big Island and southwestward over waters south of Oahu and Kauai. Shower activity is starting to spread westward into Oahu, however local radar imagery shows the heavier showers remain near a surface trough currently over Molokai and Maui. These shower trends, heavy at times, are expected to increase over Oahu by Sunday morning and into Kauai County by late Sunday afternoon as an upper trough deepens into an upper level low just west of the state. A combination of a slow westward moving surface trough, a deepening upper level low and breezy northeast trade winds over the western half of the state will shift the focus of heavy rainfall westward on Sunday to the islands of Niihau, Kauai and Oahu. However, additional tropical moisture moving up from the south, as the upper low deepens to the west, will likely keep the islands in Maui and Hawaii Counties under a continued threat for periods of heavy rain and flooding lingering into Monday. A Flood Watch (FFA) remains in effect for all islands except Kauai County. This FFA will likely be expanded in coverage to include Kauai County and extended in time through Monday across Maui and Hawaii Counties. Deep moisture over the Big Island has already produced snow and freezing rain to the summits of Mauna Kea and Mauna Loa this afternoon. A Winter Storm Warning remains in effect for both Big Island Summits through Sunday. Additional wintery weather and snow accumulations are expected to continue above the 12,000 foot elevation level into Monday. Medium range forecast guidance continues to improve on Tuesday and Wednesday as the surface trough and upper low will continue to weaken and drift westward away from the state. These pattern changes will produce a significant improvement in decreasing rainfall trends for all islands on Tuesday. Wind speeds will also weaken as a cold front passing north of the state weakens the ridge. A high pressure system north of the islands will build in from the west on Thursday and Friday producing moderate to breezy northeast trade winds, increasing windward shower trends, and cooling temperatures statewide. && .AVIATION... A surface trough over the central islands will act as a focal point for convective activity through Sunday. The air mass along and to the east of the trough is well saturated and moderately unstable. The air mass to the west of the trough is markedly drier and more stable. This evening, radar imagery shows that the heaviest precipitation is occurring across Molokai and Maui. The islands of Maui County will continue to receive the bulk of the wet weather overnight, though showers across windward Oahu and northern sections of the Big Island remain possible as well. Prevailing MVFR conditions and light to moderate showers can be expected to prevail at most locations, though isolated IFR conditions within heavier showers will be possible through the night and into the day on Sunday. With ample instability over the islands, isolated thunderstorms are possible through Sunday night from Oahu through Big Island, and could expand to include Kauai by Sunday afternoon as well. This evening, SIGMET X-Ray for embedded thunderstorms includes the central islands and extends across adjacent waters to the northeast and southwest. Numerous PIREPs of moderate mid-level and upper level turbulence have been received within this area throughout the afternoon and early evening. As a reminder, a convective SIGMET implies that lightning, severe turbulence, icing, and low-level wind shear are all possible within the warned area. AIRMET Tango also remains in effect from Oahu through the Big Island for moderate mid and upper level turbulence to account for areas not included within the SIGMET. As surface winds increase through Sunday from Kauai to Oahu, an AIRMET Tango may be needed for moderate low-level turbulence as well. AIRMET Sierra for mountain obscuration remains in effect for Maui, Molokai, and Oahu. Conditions will likely persist through the next 24 hours and beyond. AIRMET Sierra for mountain obscuration on the Big Island remains in effect this evening, though this should diminish over the next couple of hours. Finally, tempo light icing will remain possible over much of the state with thick cloud cover in place. && .MARINE... A trough over the eastern end of the state will continue to bring rain along with the chance for thunderstorms over the coastal and offshore waters through at least Monday. Thunderstorm potential remains over the offshore waters through Wednesday. The trough is expected to slowly drift to the west over the next couple of days. A surface high pressure to the northwest of the state will drift to the south through Sunday. The tight pressure gradient between the high and the trough is resulting in an uptick in winds over the western waters, with Small Craft Advisory (SCA) level winds over the coastal waters near Kauai and Oahu. Winds will be a touch higher over the adjacent offshore waters. Coastal water winds should begin to decrease on Monday as the trough moves over the western end islands. A new moderate, long-period northwest swell (310 degrees) reached buoy 51001 around 6pm, and is expected to reach Kauai by 2am. Buoy 51001 reported 3 feet 19 seconds, which is in line with the GFS wave data, and a couple feet below the NWPS guidance. The forecast has been trended down towards the GFS solution. As this swell moves into the coastal waters, exposed seas are expected to rise above the SCA 10 foot criteria. These 10 foot seas are expected to remain over the coastal waters into Tuesday. In addition, moderate overlapping north swells (340 to 040 degrees) will move through the coastal waters through the first half of the week. As the new northwest swell arrives, this will help to boost surf to low-end advisory levels along most north and west facing shores later Sunday into Monday, before subsiding Tuesday through the rest of the week. Will continue to monitor the swell's arrival at the buoys to the northwest tonight to determine if a High Surf Advisory will be warranted or not. Surf along east facing shores will become rough over the next couple of day with the local wind swell mixes with some wrap from the north swells. Meanwhile, surf along south facing shores will remain small through Sunday, then pick up a bit Monday into Tuesday as a small, long-period south swell (190 degrees) fills in. && .HFO WATCHES/WARNINGS/ADVISORIES... Flood Watch through Sunday afternoon for Oahu Molokai Lanai Maui Kahoolawe and the Big Island. Winter Storm Warning until 6 PM HST Sunday for Big Island Summits. Small Craft Advisory until 6 PM HST Sunday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel- Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel. && DISCUSSION...Bohlin AVIATION...Vaughan MARINE...M Ballard
In the hours before
Local storm report, Jan 29, 1:59 AM HST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
159 AM HST SUN JAN 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 AM FLASH FLOOD 1 NE MAKAWAO 20.87N 156.31W
01/29/2023 MAUI HI EMERGENCY MNGR
MAKAWAO AVE CLOSED AT MALIKO GULCH BETWEEN
KEE RD AND KOKOMO RD.
0135 AM FLASH FLOOD 1 NNW KIHEI 20.78N 156.46W
01/29/2023 MAUI HI EMERGENCY MNGR
SOUTH KIHEI ROAD CLOSED DUE TO FLOODING.
&&The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 28, 9:26 PM HST | Areal Flood Advisory | HFO | Kalawao | 2 hr |
| Jan 28, 10:23 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Jan 29, 12:16 AM HST | Areal Flood Advisory | HFO | Kalawao | 22 min |
| Jan 29, 12:38 AM HST | Flash Flood Warning | HFO | Kalawao | 5 hr |
| Jan 29, 1:57 AM HST | Areal Flood Advisory | HFO | Hawaii | 2 hr |
| Jan 29, 6:17 AM HST | Areal Flood Advisory | HFO | Kalawao | 9 hr |
| Jan 29, 10:09 AM HST | High Surf Advisory | HFO | Honolulu, Kauai, Kalawao | 42 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.